Acetaminophen overdoses in children can be life-threatening but are avoidable

Acetaminophen, a widely available over-the-counter medication, can cause liver toxicity in children if doses are exceeded, and more public education is needed to warn of potential adverse effects, states an article published in CMAJ (Canadian Medical Association Journal).

" overdose is a major cause of acute and is the most common identifiable cause of acute liver failure in ," writes Dr. Rod Lim, Department of Pediatrics, Children's Hospital, London Health Sciences Centre, London, Ontario, with coauthors. "Repeated supratherapeutic dosing [above the recommended dose], accidental overdose due to error and intentional ingestion can all result in and even death."

The authors cite a case study of a 22-day-old baby in which the parents misunderstood the correct dose of acetaminophen and administered too much analgesic for a circumcision. After the procedure, when the doctor instructed the parents to give another dose, they discovered the error. In this case, N-acetylcysteine with dextrose was given intravenously, and the child recovered within about 24 hours after ingesting the medication.

N-acetylcysteine is the standard treatment for related to an overdose of acetaminophen and is usually successful if started within eight hours after ingesting the drug.

involving children are a serious issue, and dosing is complicated by the need to dose by the child's weight and convert this dose to a volume because many medications for children are in liquid form. A report from the US poison control centres and the American Academy of Pediatrics, which analyzed 238 instances of serious medication errors in children under age six, found that 11% of children who are given pharmaceuticals experience a medication error such as an incorrect medication, incorrect dose or method of administering. Acetaminophen overdose was the most common single agent responsible for a life-threatening event, longer-term illness or death.

A better approach is needed to prevent these avoidable, and life-threatening, errors.

"Although physicians and pharmacists should continue to educate parents and caregivers regarding the medications prescribed, one-to-one communication cannot be the sole approach to reducing errors in medication administration," write the authors. "Error reduction on a large scale requires systems-based interventions and prevention."

Suggestions include better labelling and dosing information, improved dosing devices — many parents use spoons, which are not standard sizes and can lead to overdoses — and placing acetaminophen behind the counter to ensure that a pharmacist can counsel parents on correct dosing.

More information: www.cmaj.ca/lookup/doi/10.1503/cmaj.111338

add to favorites email to friend print save as pdf

Related Stories

Pilot study looks at medication safety in US homes

Oct 17, 2011

Nearly 30 percent of homes with young children have acetaminophen products stored unsafely, and nearly all homes included at least one expired medication, according to a research abstract presented Monday, Oct. 17, at the ...

FDA group recommends acetaminophen liver warnings

May 27, 2009

(AP) -- A Food and Drug Administration report released Wednesday recommends stronger warnings and dose limits on drugs containing the painkiller acetaminophen, citing an increased risk of liver injury.

Recommended for you

Journal raises concern about blood-thinning drug

1 hour ago

A medical journal raised concerns Wednesday about a blood-thinning drug widely used by people at risk of stroke, accusing its manufacturer of concealing safety data and regulators of laxness.

Supermaterial gives rejected drugs a new chance

Jul 22, 2014

More than 80 percent of all drug candidates in the pharma R&D suffer from poor solubility and are therefore rejected early in the drug discovery process. Now Uppsala University researchers show that the new ...

Risk of antibiotic overuse in aged care settings

Jul 21, 2014

Antibiotics are being overused in residential aged care facilities (RACFs), and more integrated efforts to improve antibiotic prescribing practices need to be introduced, researchers say. 

User comments